Alert archive / Virginia / Tornado Warnings in 1996

Tornado Warning 22, NWS Wakefield, VA

September 6, 1996Dinwiddie County, Nottoway County, Virginia

NWS Wakefield, VA issued this tornado warning at Sep 6, 1996, 2:51 AM EDT for Dinwiddie County, Nottoway County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1996, 2:51 AM EDT (06:51 UTC)
Expired
Sep 6, 1996, 3:25 AM EDT
In force
34 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Dinwiddie County, VA, Nottoway County, VA

The radar

The Norfolk radar (KAKQ), 75 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 060652
TORAKQ
VAC053-135-060725-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
251 AM EDT FRI SEP 6 1996

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 325 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...WESTERN DINWIDDIE COUNTY
   ...NOTTOWAY COUNTY

 
AT 250 AM EDT...A POSSIBLE TORNADO WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 8 MILES EAST SOUTHEAST OF WELLVILLE OR 3 MILES EAST
OF DARVILLS MOVING WEST-NORTHWEST AT 65 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
    DARVILLS                            BY 253 AM EDT
    WILSON                              BY 255 AM EDT
    WELLVILLE                           BY 255 AM EDT
    SPAINVILLE                          BY 300 AM EDT
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
VWINDOWS.


ALBRIGHT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 5, 8:52 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, Sep 5, 8:52 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
850 PM EDT THU SEP 05 1996

DISCN:
LATEST SAT PIX SHOWING HURRICANE FRAN HITTING LANDFALL ALMOST RIGHT
ON TOP OF ILM, NC.  LUKS LIKE THE EYE WILL MOVE RIGHT UP THRU WRN
PORTIONS OF MY CWA AROUND MIDDAY FRIDAY.  SO...WE SHUD HAVE A BUSY
OVRNGT AND FRI MORNG PERIOD.  IN COORD CALL WITH WBC...WE AGREED
TO GO WITH HIGH WIND WARNING FOR ALL CTYS WHERE WATCH WAS ISSUED
EARLIER.  OTHERWISE...W~ILL PREPARE FOR THE WRATH OF FRAN AND HOPE
ALL GOES WELL FOR US AND SURROUNDING OFFICES.

TAKE IT EASY...

RIC  74/78/69  +73
ORF  76/79/73  +63
SBY  75/81/73  +84
ECG  75/79/73  +53

GINGRICH

In the hours before

Special weather statement, Sep 5, 10:52 PM EDT, 3 hours 59 minutes before
MDZ501-NCZ012>017-030>032-102-504-VAZ048-049-060>063-065>075-
078>085-087>100-501-061500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1051 PM EDT THU SEP 5 1996

...TORNADO WATCH #1004 IS NOW IN EFFECT UNTIL 11 AM FRIDAY MORNING
FOR CENTRAL AND MUCH OF EASTERN VIRGINIA...AND NORTHEAST NORTH
CAROLINA.

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECT
UNTIL 11 AM FRIDAY MORNING FOR CENTRAL AND MUCH OF EASTERN
VIRGINIA...NORTHEAST NORTH CAROLINA...THE SOUTHERN HALF OF THE
CHESAPEAKE BAY...THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND TO
CURRITUCK BEACH LIGHT...AND CURRITUCK SOUND.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEARv THE WATCH AREA.  DAMAGING WINDS MAY ALSO OCCUR.  BE READY
TO ACT QUICKLY AND MOVE TO SHELTER BELOW GROUND OR TO A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE IF A WARNING IS ISSUED
FOR YOUR AREA.

ALBRIGHT
Special weather statement, Sep 5, 10:56 PM EDT, 3 hours 55 minutes before
NCZ045>047-081-103-501>503-061500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOREHEAD CITY NC
ISSUED BY NATIONAL WEATEHR SERVICE IN WAKEFIELD VA
1054 PM EDT THU SEP 5 1996

...TORNADO WATCH #1004 IS NOW IN EFFECT UNTIL 11 AM FRIDAY MORNING
FOR ALL OF EASTERN NORTH CAROLINA INCLUDING ALBEMARLE AND PAMLICO
SOUND AND THE ATLANTIC COASTAL WATERS FROM CURRITUCK BEACH LIGHT
TO OCRACOKE INLET.

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECT
UNTIL 11 AM FRIDAY MORNING FOR ALL OF EASTERN NORTH CAROLINA
INCLUDING ALBEMARLE AND PAMLICO SOUND AND THE ATLANTIC
COASTAL WATERS FROM CURRITUCK BEACH LIGHT TO OCRACOKE INLET.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  DAMAGING WINDS MAY ALSO OCCUR.  BE READY
TO ACT QUICKLY AND MOVE TO SHELTER BELOW GROUND OR TO A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE IF A WARNING IS ISSUED
FOR YOUR AREA.

ALBRIGHT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:55 AM EDTTornado WarningAKQSouthampton20 min
Sep 6, 3:50 AM EDTTornado WarningAKQAmelia, Dinwiddie35 min
Sep 6, 5:40 AM EDTTornado WarningAKQHenrico20 min

Nearby

Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.